Hail, Weld
- When
- May 26, 3:10 PM MST
- Where
- Weld County, 1.72 mi WNW of Stoneham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.610, -103.680
A severe thunderstorm near Stoneham produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Stoneham produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 1:45 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Wed May 26 2021 .SHORT TERM...(This evening through Thursday) Issued at 245 PM MDT Wed May 26 2021 A slow moving trough will continue to move across Wyoming and Montana into Thursday, with a trailing trough axis moving overhead around midnight. Severe storms should exit the northeast corner by 7 or 8 PM, and a few non-severe thunderstorms are possible across the far northern parts of Colorado (generally from Weld County east) through about midnight as the trough axis moves overhead and a small amount of cooling aloft occurs. Precipitation chances drop quickly after midnight and most areas should remain dry tonight. Strong subsidence takes over in the wake of the northern trough starting tonight into Thursday afternoon. A cool front in the wake of the trough moves across the area after 10 PM or so, north to south with time, exiting Lincoln county around midnight. A shift to northeast winds will occur, and some areas across the plains will see stratus before sunrise. The airmass behind the front is pretty dry, so we are not confident in the coverage of stratus for now getting to the I-25 corridor. PW values dropping to 0.5" across the plains and 0.25" west of the Divide combined with the previously mentioned subsidence and much more stable airmass behind the front, means most areas should remain dry tomorrow. The exception could be the higher elevations of the Palmer Divide in Douglas and Elbert County where SBCAPE values could exceed 500 j/kg. Park County may also see weak convection develop in the afternoon furthest from the subsidence and capped atmosphere. However, even if storms form, no high impact weather is expected from the convection and we are only talking 10-15 percent PoPs there. Highs will top out in the 70s across the plains with partly cloudy to mostly clear skies developing, the warmest spots being the I-25 corridor where it should reach the mid 70s. The mountain valleys and eastern foothills will remain pretty warm with highs in the 60s to around 70. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM MDT Wed May 26 2021 A few showers/storms may linger into Thursday evening and early Thursday night, but otherwise relatively quiet conditions are expected. Warmer temperatures are likely on Friday as ridging centers over the state and mid-level temperatures rising several degrees compared to Thursday. Most (if not all) convection should be confined to the higher terrain during the afternoon . Overall expect temperatures near 80F for most of the plains. Warm/dry/windy conditions are expected across the high parks Friday leading to elevated fire danger concerns. Driest conditions look to be across North Park but most of the high valleys will see humidities fall into the 15-25% range. The pattern changes this weekend as cooler, wetter weather returns to the area. A slow moving trough axis will drift from the desert southwest Friday and into the Great Plains by Monday. Over our area, weak but persistent upslope flow will establish sometime Saturday and continue for much of the weekend. Forecast guidance shows PWATs around 150% of normal by Saturday afternoon with increasing instability. Weak tropospheric flow combined with above normal moisture content would favor heavy rain rather than severe weather. There's still quite a bit of uncertainty Saturday with regards to how well the area destabilizes and if capping will prevent widespread storms from developing. Models suggest at least a few storms with heavy rain potential across the Foothills/Front Range and into the northeast Plains. By Sunday, models are in good agreement with widespread showers/storms developing in an airmass characterized by 500-1500 J/kg of CAPE and PWATs approaching 0.75-1.0 inches. Solutions vary on location/timing of precipitation, but potential for heavy rain will continue through the evening/overnight. At some point we'd likely transition to a more stratiform/upslope precipitation as temperatures cool and instability diminishes as the trough departs on Monday. Additional details are provided in the hydro section below. Beyond the weekend, the all signs point to cool/moist weather persisting as models develop northwesterly flow aloft. Several rounds of showers would be possible in this regime as subtle shortwaves embedded in the flow combine with near/above normal moisture. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 245 PM MDT Wed May 26 2021 VFR conditions are expected through Thursday. Squirrelly winds are occurring at DIA because a cyclone has moved right on top of the airfield. In the next 30-60 minutes the cyclone should move to the northeast and winds should remain steady out of the WNW 10-15 kts like they already are at BJC. The first convection has initiated northeast of DIA and we do not expect any convection to directly impact the terminals this afternoon. Can't rule out gust fronts coming from the northeast but the chance is too low to mention in the TAF. Tonight a cold front moves across the terminals after 10 PM, shifting winds to the NE 10-15 kts for several hours. There is a very low chance of MVFR cloud decks before sunrise, but for now we are keeping it out of the TAFs because it looks dry enough in the metro area. Thursday should have light northeast winds much of the morning and afternoon and no chance of thunderstorms. At worst some virga may occur during the late afternoon. For now it does not look like conditions are favorable for a cyclone to move over the airport and shift winds. Drainage winds should return late Thursday evening. && .HYDROLOGY... Issued at 245 PM MDT Wed May 26 2021 Almost no concerns on burn scars or elsewhere for Thursday with lower PW values expected, just 0.25" across the west slope and 0.5" across the eastern plains. Most of the atmosphere east of the Divide will be capped so we do not expect any issue with flash flooding Thursday. The main hydro concern continues to be this weekend with a slow moving storm system. Thunderstorms with heavy rain will be possible on Saturday, with better chances for storms expected Sunday. Weak upslope flow would favor areas near the Foothills... including our burn areas east of the Divide. Increasing moisture through the weekend would favor heavy precipitation rates in thunderstorms that do develop. Cooler temperatures will limit thunderstorm/heavy rain potential Monday as the system begins to depart. Concerns ease somewhat next week, but an active pattern will continue with scattered showers possible Tuesday and perhaps Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Schlatter LONG TERM...Hiris AVIATION...Schlatter HYDROLOGY...Hiris/Schlatter
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1046 AM MDT Wed May 26 2021 COZ030>051-271700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1046 AM MDT Wed May 26 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop this afternoon across the far northeast plains of Colorado and continue through the early evening hours. The strongest storms after 3 PM may contain large hail up to 2 inches in diameter, damaging winds to 70 mph and isolated tornadoes. The best window for severe storms will be between 3pm and 7 pm and especially across Logan, Phillips, and Sedgwick counties. A cold front will sweep southward across the plains later tonight with increasing northerly winds and clouds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday It will be drier on Thursday and Friday, with just a slight chance of afternoon and evening thunderstorms. The weather will become more unsettled starting on Saturday and continuing into early next week. This will result in a good chance of showers and thunderstorms through the Memorial Day Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the northeast plains after 2 pm.
The Cheyenne radar (KCYS), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955543.